Alert archive / South Dakota / Winter Weather Advisories in 2012

Winter Weather Advisory 13, NWS Aberdeen, SD

December 8, 201213 counties in South Dakota

NWS Aberdeen, SD issued this winter weather advisory at Dec 8, 2012, 4:02 AM CST for 13 counties in South Dakota. It took effect at Dec 8, 2012, 12:00 PM CST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2012, 4:02 AM CST (10:02 UTC)
In effect from
Dec 8, 2012, 12:00 PM CST
Expired
Dec 9, 2012, 6:00 PM CST
In force
30 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter weather advisory went out at Dec 7, 11:33 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Dec 7, 11:33 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1133 PM CST FRI DEC 7 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY
MAIN FORECAST CHALLENGE CONCERNS THE TIMING OF THE SNOW ENDING
THIS EVENING...AND TIMING AND SNOW AMOUNTS WITH THE NEXT SYSTEM
MOVING IN. UPPER LEVEL ENERGY WITH THE SYSTEM CURRENTLY AFFECTING
THE AREA WILL EXIT TO THE EAST TONIGHT...THEN A STRONGER WAVE
APPROACHES ON SATURDAY AND LOOKS TO TRACK ACROSS THE REGION
SATURDAY NIGHT AND SUNDAY.

WEAK SURFACE HIGH PRESSURE WILL MOVE OVER THE AREA BEHIND THE
EXITING SYSTEM TONIGHT...WITH THE NEXT SYSTEM QUICKLY APPROACHING
SATURDAY MORNING. WITH STRONG UPPER LEVEL SUPPORT AND DECENT
MOISTURE BEING PULLED NORTHWARD AHEAD OF THE SYSTEM...EXPECT TO
SEE SNOW DEVELOP OVER MUCH OF THE CWA DURING THE AFTERNOON AND
CONTINUE THROUGH SUNDAY MORNING. BIGGEST CONCERN NOW IS THAT IT
APPEARS THE PIVOT POINT OF THE LOW MAY BE SOMEWHERE OVER THE
CWA...RESULTING IN THE POTENTIAL FOR PARTS OF THE CWA TO BE
AFFECTED BY THE DRY SLOT...WHICH WOULD OBVIOUSLY THEN LIMIT SNOW
AMOUNTS CONSIDERABLY WHEREVER THAT HAPPENS. COULD ALSO SEE SOME
HIGHER AMOUNTS RIGHT ALONG THE PIVOT POINT. WITH THESE DETAILS
STILL NEEDING TO BE LOOKED AT FURTHER...HAVE OPTED TO STICK WITH
THE CURRENT WINTER STORM WATCH AND GIVE LATER SHIFTS A CHANCE TO
HOPEFULLY BE ABLE TO NAIL DOWN THE DETAILS. FEEL PRETTY CONFIDENT
THOUGH THAT PORTIONS OF THE NORTHERN AND EASTERN CWA COULD SEE UP
TO SIX INCHES OF SNOW...WITH SOME LOCALLY HIGHER AMOUNTS. NEXT
CONCERN BECOMES WINDS ON SUNDAY AS A FAIRLY TIGHT GRADIENT SETS UP
ON THE BACKSIDE OF THE SYSTEM. LOOKS LIKE NORTH TO NORTHWEST WINDS
IN THE 20 TO 35 MPH RANGE WILL BE COMMON DURING THE DAY
SUNDAY...AND WITH SOME LIGHT SNOW STILL FALLING AND NEWLY FALLEN
SNOW ON THE GROUND...WITH LIKELY HAVE SOME VISIBILITY ISSUES DUE
TO BLOWING SNOW AND NASTY ROAD CONDITIONS FROM THE BLOWING AND
DRIFTING. CURRENT WINTER STORM WATCH IS IN EFFECT FROM 21Z
SATURDAY TO 18Z SUNDAY.

TEMPERATURES WILL STAY FAIRLY MILD TONIGHT AND SATURDAY UNDER
ABUNDANT CLOUD COVER...THEN COOLER AIR WILL MOVE INTO THE REGION
SATURDAY NIGHT AND REMAIN ON SUNDAY. HIGHS ON SUNDAY WILL LIKELY
NOT REACH 20 DEGREES.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
TEMPERATURES THROUGH THE LONG TERM WILL BE THE MAIN FORECAST
CHALLENGE. PREVAILING DRY CONDITIONS ARE EXPECTED THROUGH THE
PERIOD WITH SOME MINOR EXCEPTION.

THE PERIOD BEGINS WITH THE WEEKEND STORM SYSTEM EXITING THE REGION
WITH A SURFACE HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS.
LIGHT WINDS ALONG WITH PARTLY TO MOSTLY CLEAR SKIES SHOULD ALLOW
LOW TEMPERATURES TO PLUMMET TO THE SINGLE DIGITS BELOW ZERO FOR
MOST OF THE CWA. TEMPERATURES WILL BEGIN TO REBOUND SOME ON MONDAY
AS A WEAK UPPER LEVEL DISTURBANCE DRAWS SLIGHTLY WARMER AIR INTO
THE WESTERN DAKOTAS. THIS DISTURBANCE COULD PRODUCE LIGHT SNOW
MONDAY NIGHT AS THE GFS WOULD INDICATE. HOWEVER WILL NOT DEVIATE
FROM ALLBLEND AND KEEP THIS TIME PERIOD DRY.

WEAK UPPER LEVEL RIDGING...TO NEAR ZONAL FLOW TUESDAY/WEDNESDAY
WILL ALLOW FOR MID LEVEL TEMPS TO BECOME ABOVE NORMAL...OR
GENERALLY IN THE SINGLE DIGITS ABOVE ZERO CELSIUS. THE WARMER AIR
ALOFT ALONG WITH DECENT MIXING WINDS SHOULD PRODUCE HIGHS IN THE
30S ON WEDNESDAY. THE LIMITING FACTOR WILL BE FRESH SNOW COVER
WHICH COULD RESULT IN COOLER TEMPERATURES. BY THURSDAY ARCTIC AIR
WILL BEGIN SURGING INTO THE REGION WITH TEMPS AT 925 MB DROPPING
TO THE TEENS BELOW ZERO. IF THESE TEMPERATURES ACTUALLY
OCCUR...THEN HIGHS ON THURSDAY WILL NEED TO BE LOWERED BY SEVERAL
DEGREES. WILL STICK WITH ALLBLEND TEMPERATURES FOR NOW.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR/MVFR CONDITIONS WILL PERSIST THROUGH THE NIGHT AND INTO LATE
MORNING/EARLY AFTERNOON SATURDAY. WINDS WILL INCREASE OUT OF THE
SOUTHEAST SATURDAY MORNING AT KMBG/KPIR AND THEN BY AFTERNOON AT
KATY/KABR. CIGS MAY BRIEFLY LIFT AT THIS POINT. ANOTHER AREA OF
LOW PRESSURE WILL MOVE INTO THE REGION LATE SATURDAY
AFTERNOON/EARLY SATURDAY EVENING. THIS SYSTEM IS EXPECTED TO BRING
HEAVY SNOW TO KATY/KABR THROUGH SUNDAY MORNING. VISIBILITIES AND
CIGS WILL ONCE AGAIN FALL TO IFR. GUSTY WINDS WILL ALSO HELP
PRODUCE AREAS OF BLOWING SNOW ESPECIALLY BEHIND THE LOW SATURDAY
NIGHT AS WINDS SHIFT TO THE NORTHWEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     MORNING FOR BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HYDE-MARSHALL-
     MCPHERSON-POTTER-ROBERTS-SPINK-SULLY-WALWORTH.

MN...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     MORNING FOR BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...SD
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 7, 5:01 AM CST, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CST FRI DEC 7 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081115-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
501 AM CST FRI DEC 7 2012 /401 AM MST FRI DEC 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE ACROSS THE SOUTH CENTRAL PART OF THE REGION
THIS MORNING...THEN WILL SPREAD EASTWARD THROUGH THE DAY.
ACCUMULATIONS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE MAINLY ALONG AND SOUTH OF HIGHWAY 212.
WINDS ARE NOT EXPECTED TO BE A FACTOR TODAY...GENERALLY REMAINING
BELOW 15 MPH. VISIBILITIES MAY BE REDUCED UNDER ANY AREAS OF
MODERATE TO HEAVY SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STRONGER STORM SYSTEM WILL THEN MOVE INTO THE NORTHERN PLAINS
SATURDAY AFTERNOON THROUGH SUNDAY. THIS SYSTEM HAS THE POTENTIAL
TO PRODUCE HEAVY SNOW...ESPECIALLY FOR PARTS OF CENTRAL AND
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. NORTHWEST
WINDS WILL INCREASE ON THE BACK SIDE OF THE LOW PRESSURE SYSTEM
LATE SATURDAY AND SUNDAY. COMBINED WITH SNOWFALL...THIS MAY RESULT
IN BLOWING SNOW AND REDUCED VISIBILITY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 4:02 AM CSTBlizzard WarningABRBrown, Campbell, Clark, Codington, Corson, Day and 12 more38 hr
Dec 8, 4:02 AM CSTWinter Storm WarningABRBrown, Clark, Codington, Day, Deuel, Edmunds and 7 more23 hr

Nearby

Winter Weather Advisories in South Dakota, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.